Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 154, NWS Nashville, TN

August 8, 2018Smith County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 8, 2018, 11:02 AM CDT for Smith County, Trousdale County, Wilson County, Tennessee. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 11:02 AM CDT (16:02 UTC)
Expired
Aug 8, 2018, 11:45 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 51 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:16 AM CDTTSTM WND DMG3 Nw South Carthage, TNFACEBOOK REPORT OF TREES DOWN IN THE MORRIS SUBDIVISION WITH A SOCCER GOAL FLUNG 20 YARDS INTO THE CUMBERLAND RIVER
Aug 8, 11:20 AM CDTTSTM WND DMG4 W South Carthage, TNWIND KNOCKED THE STEEPLE OFF OF FIRST BAPTIST CHURCH IN CARTHAGE.
Aug 8, 11:20 AM CDTTSTM WND DMGCarthage, TNWIND KNOCKED THE STEEPLE OFF OF FIRST BAPTIST CHURCH IN CARTHAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS54 KOHX 081602
SVROHX
TNC159-169-189-081645-
/O.NEW.KOHX.SV.W.0154.180808T1602Z-180808T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1102 AM CDT WED AUG 8 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Northeastern Wilson County in Middle Tennessee...
  Southwestern Trousdale County in Middle Tennessee...

* Until 1145 AM CDT.

* At 1101 AM CDT, a severe thunderstorm was located near Lebanon,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Carthage, Gordonsville, Hickman, South Carthage, Tuckers
  Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
  Recreation Area.

This includes Interstate 40 between mile markers 240 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
      3614 8627 3634 8626
TIME...MOT...LOC 1601Z 267DEG 23KT 3625 8621 

HAIL...<.75IN
WIND...60MPH
 
$$

05
2 follow-up statements
130 
WWUS54 KOHX 081624
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1124 AM CDT WED AUG 8 2018

TNC169-081634-
/O.CAN.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Trousdale TN-
1124 AM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TROUSDALE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
      3613 8613 3629 8614 3630 8612 3633 8611
      3636 8608
TIME...MOT...LOC 1624Z 267DEG 23KT 3626 8603 

$$

TNC159-189-081645-
/O.CON.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Smith TN-Wilson TN-
1124 AM CDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SMITH AND NORTHEASTERN WILSON COUNTIES...

At 1124 AM CDT, a severe thunderstorm was located near Carthage,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carthage, Gordonsville, Hickman, South Carthage, Pleasant Shade and
Dixon Springs.

This includes Interstate 40 between mile markers 248 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
      3613 8613 3629 8614 3630 8612 3633 8611
      3636 8608
TIME...MOT...LOC 1624Z 267DEG 23KT 3626 8603 

HAIL...<.75IN
WIND...60MPH
 
$$

05
969 
WWUS54 KOHX 081638
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1138 AM CDT WED AUG 8 2018

TNC159-189-081647-
/O.EXP.KOHX.SV.W.0154.000000T0000Z-180808T1645Z/
Smith TN-Wilson TN-
1138 AM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SMITH AND NORTHEASTERN WILSON
COUNTIES WILL EXPIRE AT 1145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3639 8587 3611 8588 3612 8591 3611 8591
      3613 8613 3629 8614 3630 8612 3633 8611
      3636 8608
TIME...MOT...LOC 1637Z 267DEG 23KT 3626 8593 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 7:18 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 7:18 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
718 AM CDT Wed Aug 8 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.SHORT TERM (Today thru Fri nite)...

A pattern change will bring greater coverage of showers and
thunderstorms to the area beginning today, along with slightly
lower high temperatures. Unfortunately, details about the timing
and coverage of showers and thunderstorms are uncertain.

Early this morning, Mid Tn was rain free, but showers and
thunderstorms were increasing northwest of our area. This activity
was developing in response to a shortwave trough and surface
boundary over the Mid Ms Valley - both associated with a larger
scale trough crossing the Great Lakes. For Mid Tn, these systems
will be replacing the southern ridge that brought hot temperatures
with limited thunderstorm activity the past few days. The bulk of
the energy with the approaching trough will track north of our
area, but there should be enough lift, moisture, and instability
in the approaching frontal zone to bring some rain for most
locations today. Although pops will be "likely", there will be
enough rain-free periods to get some outdoor work accomplished.
Radar trends will have to be monitored for short range planning.

Some short range models indicate the upstream convection will have
a strong enough cold pool to push southeastward across all of Middle
Tennessee through the morning. This could result in a relatively
stable afternoon with lower thunderstorm coverage. But, the
incoming morning storms could weaken or scatter out. Regardless
of the exact evolution of these storms, the air mass will still
have time for recovery/destabilization, resulting in scattered to
numerous thunderstorms again through the afternoon.

When thunderstorms occur today, they will likely contain some
very heavy downpours with 1-2 inch per hour rainfall rates. The
thunderstorms should move enough to keep any flooding problems
localized and limited. Deepening on how much thunderstorm coverage
we see this morning, and resultant destabilization, there could
be a few strong to marginally severe storms in the afternoon with
locally gusty winds and torrential downpours.

The weakening frontal zone, along with a weak upper level trough,
will remain over the region through Friday. This will keep at
least scattered showers and thunderstorms in the forecast, with
most of the activity occurring in the afternoon and evening hours.
Generally, greater coverage (40-60 percent) is expected over the
south half of the area, with 20-50 percent over the north.

Warm and sticky conditions will persist, but with mostly cloudy
and unsettled conditions, most locations will stay under 90
degrees through Friday.

13

.LONG TERM (Sat thru Wed)...

Sfc stationary front will meander across SW portions of mid state Sat
thru Sun morning before pushing swd. Sfc high pressure center should
set up across the Carolinas as the day on Wed progresses. Aloft, the
latest ECMWF/GFS solutions coming more into line than previous model
forecast runs, especially for the upcoming weekend. However, as
pointed out by yesterday aftertnoon's discussion, these model
solutions begin to diverge by next Mon with the latest GFS
suggesting a weaker upper-level low pressure system that would allow
the mid state to dry out towards the beginning to middle of next
work week. Latest ECMWF solution on the other hand allows the upper-
level tough to extend deeper into the SE, keeping plenty of moisture
in our area for convective development. Usually prefer the ECMWF in
the extended portion of the forecast anyway as it verifies well.
Will thus continue the lean toward it. However, in agreement with
surrounding offices that some drying aspects of the latest GFS
solution for the later portions of the extended forecast period need
to be taken into account too. So overall, a lean was given toward
the latest ECMWF solution but some consideration given to the latest
GFS during the Mon night thru Wed night time frame.

So it maybe a little drier Mon night thru Wed night as compared to
yesterday's mornings runs at this time, but still an unstable
summertime weather pattern is expected to be in store for the mid
state region Sat thru the afternoon hrs on Mon. On average, sct
shwrs and iso to sct tstms will be possible Sat thru the daytime hrs
on Mon, with iso shwrs/tstms possible Mon night thru Wed night.
Variable sky conditions can be expected thru the day on Mon also,
with generally ptcldy skies expected Mon night thru Wed night.

As it is with summertime, the weather pattern still looks like some
of the stronger shwrs and tstms could bring brief heavy rainfall
which could lead to localized minor flooding in some locations.
However, as of this time, there continues to be no indication of any
widespread organized flooding potential. This reasoning continues to
be supported by the latest WPC QPF forecasts. As it is with
summertime also, the weather pattern still looks like some of the
stronger tstms might reach strong, with a few tstms here and there,
reaching svr tstm thresholds, also, mainly during the mid to late
afternoon and into the early evening hrs. However, as of this time
also, there is no indication of any organized strong to svr
convection pattern establishing itself across the mid state region
Sat thru next Wed. This reasoning continues to be supported by the
latest SPC Day 4-8 Convective Outlook.

As for temps, afternoon high temps and overnight low temps will be
around seasonal normal values Sat thru next Wed night.

31

&&

.AVIATION...
12Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Significant uncertainty in terminal forecasts
thru 09/12Z. Several amendments probable thru 09/12Z. Actual
terminal forecast and forecast reasoning will need to be closely
monitored thru 09/12Z. Tried to depict potential line of morning
convection across cntrl W TN influencing terminal locations thru
08/18Z. How convective development moving thru mid state this
morning works over atm and effects potential second round of
sct/numerous shwrs/tstms development at least thru 09/12Z a
significant quandary here. Did not want to go straight VCTS for
entire forecast period, and gave best windows for VCTS
development. With so much uncertainty if shwrs/tstms will actual
impact specific terminals, addressed only as VCTS. Although atm
moisture, instability, and moisture are in place for sct/numerous
convective development, consensus of short range models show some
shearing and dissipating of convection thru 08/18Z. Best chances
of shwrs/tstms should be before 09/02Z. Could be some tstms
afterwards also.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........31
Hazardous weather outlook, Aug 8, 5:04 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Wed Aug 8 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-091000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Aug 8, 10:04 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
1004 AM CDT WED AUG 8 2018

TNZ007-008-026>028-081530-
Robertson TN-Davidson TN-Wilson TN-Cheatham TN-Sumner TN-
1004 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON...WESTERN
SUMNER...NORTHWESTERN WILSON...EAST CENTRAL CHEATHAM AND SOUTHERN
ROBERTSON COUNTIES UNTIL 1030 AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over
Joelton, or 9 miles north of Nashville, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Springfield, Nashville, Madison, Hendersonville,
Mount Juliet, Goodlettsville, White House, Millersville, Greenbrier,
Oak Hill, Coopertown, Belle Meade, Lakewood, Ridgetop, Cross Plains,
Portland, Hermitage and Belinda City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 8688 3642 8701 3659 8651 3616 8630
TIME...MOT...LOC 1504Z 245DEG 45KT 3630 8684

MacDonald
Local storm report, Aug 8, 10:25 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     RIDGETOP                36.40N  86.77W
08/08/2018                   ROBERTSON          TN   TRAINED SPOTTER

            REPORT OF TREES AND POWER LINES DOWN IN THE AREA. POWER
            OUTAGES AS WELL.

&&

EVENT NUMBER OHX1800344

MACDONALD
Local storm report, Aug 8, 10:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1028 AM CDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND DMG     10 NW NASHVILLE         36.27N  86.91W
08/08/2018                   DAVIDSON           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN AND POWER OUTAGES ACROSS THE
            NORTHWESTERN PORTIONS OF DAVIDSON COUNTY.

&&

EVENT NUMBER OHX1800345

MACDONALD
Special weather statement, Aug 8, 10:35 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
1035 AM CDT WED AUG 8 2018

TNZ008-027-028-081600-
Davidson TN-Wilson TN-Sumner TN-
1035 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...SOUTHERN
SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 1100 AM CDT...

At 1034 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Juliet, or 9 miles southwest of Gallatin, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Lakewood, Hermitage,
Rural Hill, Belinda City, Percy Priest Lake, Bledsoe Creek State Park
and Gladeville.

LAT...LON 3636 8627 3636 8628 3635 8628 3634 8627
      3630 8627 3609 8626 3609 8650 3610 8652
      3609 8652 3609 8664 3644 8664 3644 8627
TIME...MOT...LOC 1534Z 267DEG 23KT 3625 8652

05
Local storm report, Aug 8, 10:42 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 AM CDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND DMG     4 NW NASHVILLE          36.21N  86.84W
08/08/2018                   DAVIDSON           TN   EMERGENCY MNGR

            TREE FELL ONTO A HOUSE IN NORTHWESTERN NASHVILLE. NO
            INJURIES REPORTED.

&&

EVENT NUMBER OHX1800346

MACDONALD
Special weather statement, Aug 8, 10:42 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
1042 AM CDT WED AUG 8 2018

TNZ008-009-029-081630-
Trousdale TN-Sumner TN-Macon TN-
1042 AM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...WESTERN MACON AND
NORTHWESTERN TROUSDALE COUNTIES UNTIL 1130 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Portland, or 9 miles north of Gallatin, moving
east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, White House, Westmoreland, Cross Plains,
Portland, Cottontown, Bethpage and Oak Grove.

LAT...LON 3665 8635 3663 8608 3646 8601 3637 8660
      3649 8665 3653 8664 3659 8659 3665 8647
TIME...MOT...LOC 1542Z 251DEG 36KT 3652 8648

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:40 AM CDTSpecial Weather StatementOHXCheatham, Davidson35 min
Aug 8, 10:04 AM CDTSpecial Weather StatementOHXDavidson, Sumner26 min
Aug 8, 10:35 AM CDTSpecial Weather StatementOHXWilson25 min
Aug 8, 10:42 AM CDTSpecial Weather StatementOHXSumner48 min
Aug 8, 10:53 AM CDTSevere Thunderstorm WarningOHXTrousdale, Wilson37 min
Aug 8, 11:28 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith47 min
Aug 8, 11:34 AM CDTSpecial Weather StatementOHXClay41 min
Aug 8, 11:36 AM CDTSpecial Weather StatementOHXDeKalb39 min
Aug 8, 11:57 AM CDTSpecial Weather StatementOHXClay, Overton, Pickett, Putnam48 min
Aug 8, 12:33 PM CDTSpecial Weather StatementOHXFentress, Pickett27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.